Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Norman, OK

April 17, 2002Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 6:24 PM CDT for Woods County, Oklahoma. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 6:24 PM CDT (23:24 UTC)
Expired
Apr 17, 2002, 7:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties

County Woods County, OK

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:40 PM CDTHail 0.75Freedom, OK
Apr 17, 6:45 PM CDTHail 2.75Camp Houston, OK
Apr 17, 6:50 PM CDTHail 2.75Camp Houston, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 172324
SVROKC
OKC151-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 715 PM CDT

* AT 623 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF FREEDOM...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE FREEDOM

HAIL UP TO THE SIZE OF GOLFBALLS AND 60 MPH WINDS ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

$$
CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:13 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 17, 3:13 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT WED APR 17 2002

MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT
ON THE DRYLINE.  THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN
TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD
YET.  CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE
EAST... BUT WILL HAVE TO CONTINUE TO WATCH.  LATEST RUC AND MESOETA
DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG
THE DRYLINE BY 06Z.  MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL
OKLAHOMA OVERNIGHT.  SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT
ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE.
BUT WILL KEEP PRELIM 20S IN THE EVENING.

CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE
FRONT MOVES INTO THE AREA.  WILL MAINTAIN THE HIGH POPS THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY.  MODELS
SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN
FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON
SATURDAY.

...SPEG.
OKC   66  82  62  72 /  20  20  50  60
HBR   64  83  60  73 /  20  20  30  50
SPS   68  85  63  79 /  20  20  30  50
GAG   60  88  47  66 /  20  20  30  50
PNC   66  83  58  68 /  20  20  50  60
DUA   67  85  66  78 /  20  20  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 17, 4:38 PM CDT, 1 hour 46 minutes before
OKZ004>048-050>052-TXZ083>090-181200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED APR 17 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS. THERE ALSO WILL BE A
RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF WESTERN AND CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS. THE HIGHEST RISK OF SEVERE STOMRS WILL BE
OVER THE WESTERN THIRD OF OKLAHOMA... IN CLOSE PROXIMITY TO THE
DRYLINE.

TIMING...
SEVERE THUNDERSTORMS ARE CURRENTLY DEVELOPING IN NORTHWEST
OKLAHOMA... AND THE THREAT WILL CONTINUE THROUGH MUCH OF THIS
EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...ESPECIALLY IN WESTERN OKLAHOMA AND THE WESTERN PARTS OF
WESTERN NORTH TEXAS THAT ARE IN CLOSE PROXIMITY TO THE DRYLINE...
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING.

EXPECTED WEATHER/IMPACTS...
THERE IS A GOOD CHANCE THAT IF STORMS FORM...SOME WILL BECOME
SUPERCELLS WITH THE POTENTIAL TO PRODUCE HAIL UP TO 3 INCHES IN
DIAMETER AND WIND GUSTS IN EXCESS OF 65 MPH. HAIL AND WIND OF THIS
MAGNITUDE MAY DUE SUBSTANTIAL DAMAGE TO VEHICLES... ROOFS AND
BUILDINGS.  ANY SUPERCELLS THAT DEVELOP ALONG A RETREATING BOUNDARY
IN NORTHWEST OKLAHOMA WILL ALSO BE CAPABLE OF PRODUCING TORNADOES.
THE HIGHEST RISK OF TORNADOES WILL BE NORTHWEST OF A LINE FROM
CHEYENNE TO CHEROKEE.

DISCUSSION...
A DRYLINE EXTENDING FROM THE EASTERN TEXAS PANHANDLE INTO FAR
NORTHWEST OKLAHOMA WAS PUSHING BACK TO THE WEST THIS AFTERNOON.  TO
THE EAST OF THE DRYLINE...A VERY WARM...HUMID AND POTENTIALLY VERY
UNSTABLE AIRMASS IS IN PLACE.

INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE AREA THIS AFTERNOON
WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS.  SOME OF THE LATEST DATA SUGGEST THAT A FEW STORMS
WILL DEVELOP LATE THIS AFTERNOON ACROSS WEST CENTRAL AND NORTHWEST
OKLAHOMA AND THEN MOVE NORTHEAST AND EAST EARLY THIS EVENING. OTHER
STORMS MAY DEVELOP FARTHER SOUTH ALONG THE DRYLINE IN TEXAS AND
AFFECT PORTIONS OF WESTERN NORTH TEXAS.

THREAT TABLE...
VALID THROUGH 700 AM CDT THU APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA ... 60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR ... 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
THURSDAY.

 MILLER
Local storm report, Apr 17, 4:50 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    ARNETT                    OK   1.75 INCH HAIL
04/17/02   ELLIS                          SPOTTER REPORT

JLP
Local storm report, Apr 17, 5:21 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    FT. SUPPLY                OK   .88 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY PUBLIC

0510 PM    FT. SUPPLY                OK   1.00 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY SPOTTER

0515 PM    16 SSE BUFFALO            OK   1.00 INCH HAIL
04/17/02   HARPER                         REPORTED BY PUBLIC
Local storm report, Apr 17, 5:42 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    9 S BUFFALO               OK   .75 INCH HAIL
04/17/02   HARPER                         REPORTED BY PUBLIC

0533 PM    2 W WOODWARD              OK   .75 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY SPOTTER
Local storm report, Apr 17, 6:07 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    3 NW LOOKOUT              OK   .75 INCH HAIL
04/17/02   WOODS                          REPORTED BY PUBLIC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:16 PM CDTSevere Thunderstorm WarningOUNCarter44 min
Apr 16, 7:17 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal43 min
Apr 16, 7:22 PM CDTSevere Thunderstorm WarningOUNJefferson38 min
Apr 16, 7:36 PM CDTTornado WarningOUNAtoka, Coal, Johnston24 min
Apr 16, 7:40 PM CDTTornado WarningOUNAtoka, Coal, Johnston20 min
Apr 16, 7:41 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray49 min
Apr 16, 8:06 PM CDTTornado WarningOUNAtoka24 min
Apr 16, 8:07 PM CDTSevere Thunderstorm WarningOUNCoal38 min
Apr 16, 8:30 PM CDTTornado WarningOUNAtoka45 min
Apr 16, 9:16 PM CDTTornado WarningOUNAtoka29 min
Apr 17, 4:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
Apr 17, 4:54 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward36 min
Apr 17, 5:30 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward45 min
Apr 17, 5:40 PM CDTTornado WarningOUNWoodward35 min
Apr 17, 6:15 PM CDTTornado WarningOUNWoodward30 min
Apr 17, 6:16 PM CDTSevere Thunderstorm WarningOUNHarper44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.